Background: Movement disorders are a very rare adverse effect of fluoroquinolones. The mechanism involves inhibition of GABA-A-receptors as well as activation of the excitatory NMDA receptors. This is thought to induce a hyperexcitable neuronal state. A literature review suggests this is a class effect and occurs shortly after initiation and resolves within a few days of discontinuation.
Case Presentation: A 62-year-old man with Campylobacter jejuni was treated with levofloxacin. The patient had normal liver enzymes and serum creatinine. Two hours after the initial dose of levofloxacin it was noted that the patient neck would shake and turn to the left and his right arm would abduct at the shoulder and flex at the elbow. The movements would occur every 1 to 2 minutes. There was muscle fasciculations in the bicep and forearm of the right arm briefly after the neck movement. The patient was given diphenhydramine 25 mg IV x 1 dose and within 20 minutes there was a reduction in the abnormal movements. Within 24 hours the movement disorder had completely resolved.
Conclusion: The case presented and literature review summarizes the data on fluoroquinolone induced movement disorders.
Fluoroquinolone;levofloxacin;movement disorder;motor dysfunction